Alert archive / Washington / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Oct 23, 2014, 1:34 PM PDT for Grays Harbor County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2014, 1:34 PM PDT (20:34 UTC)
- Expired
- Oct 23, 2014, 2:00 PM PDT
- In force
- 26 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
County Grays Harbor County, WA
The radar
The Langley Hill radar (KLGX), 33 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
110 WUUS56 KSEW 232034 SVRSEW WAC027-232100- /O.NEW.KSEW.SV.W.0002.141023T2034Z-141023T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SEATTLE WA 134 PM PDT THU OCT 23 2014 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRAYS HARBOR COUNTY IN WESTERN WASHINGTON... * UNTIL 200 PM PDT. * AT 133 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES EAST OF CAPE ELIZABETH...OR 11 MILES NORTH OF CARLISLE...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... QUINAULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS DAMAGING WIND OF 58 MPH OR GREATER AND/OR ONE INCH DIAMETER HAIL OR LARGER IS IMMINENT OR OCCURRING. THOSE IN THE WARNED AREA SHOULD SEEK SAFETY INSIDE A STURDY STRUCTURE...AWAY FROM WINDOWS...NOW. SEVERE THUNDERSTORMS CAN ALSO PRODUCE FREQUENT...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4750 12370 4729 12361 4720 12420 4737 12427 TIME...MOT...LOC 2034Z 255DEG 25KT 4731 12410 $$
1 follow-up statement
854 WWUS56 KSEW 232059 SVSSEW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 159 PM PDT THU OCT 23 2014 WAC027-232109- /O.EXP.KSEW.SV.W.0002.000000T0000Z-141023T2100Z/ GRAYS HARBOR WA- 159 PM PDT THU OCT 23 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAYS HARBOR COUNTY WILL EXPIRE AT 200 PM PDT... THE THUNDERSTORM RESPONSIBLE FOR LARGE HAIL HAS WEAKENED. THE IS NO LONGER A THREAT OF SEVERE WEATHER...THUS THE WARNING HAS ENDED. LAT...LON 4750 12370 4729 12361 4720 12420 4737 12427 TIME...MOT...LOC 2059Z 255DEG 25KT 4735 12385 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:30 AM PDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 23, 9:30 AM PDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PDT THU OCT 23 2014
.SYNOPSIS...AN UPPER TROUGH WILL MAINTAIN SHOWERY WEATHER OVER
WESTERN WASHINGTON TODAY. THE AIR MASS WILL BE UNSTABLE ENOUGH FOR A
CHANCE OF THUNDERSTORMS. SHOWERS WILL GRADUALLY DECREASE LATER
TONIGHT. FRIDAY WILL BE MOSTLY DRY BETWEEN WEATHER SYSTEMS. A WARM
FRONT WILL BRING SOME RAIN BACK TO THE AREA FRIDAY NIGHT AND
SATURDAY. LOW PRESSURE WILL BRING MORE RAIN SATURDAY NIGHT AND
SUNDAY WITH WINDY CONDITIONS POSSIBLE.
&&
.SHORT TERM...A STRONG WSW 140-150 KT JET AT 300 MB IS AIMED AT NW
OREGON AND SW WASHINGTON TODAY. THIS WILL KEEP THE AREA IN A
FAVORED REGION OF UPPER LEVEL LIFT. WIDESPREAD SHOWERS ARE SEEN OVER
THE AREA THIS MORNING WITH SOME TSTMS SEEN FROM AROUND VANCOUVER BC
SW TO FORKS AND SOME MORE TSTM ACTIVITY FROM THE SW OLYMPICS TO OFF
THE MOUTH OF THE COLUMBIA RIVER IN THE N OREGON COASTAL WATERS. THE
AIR MASS WILL REMAIN UNSTABLE ENOUGH TODAY TO PRODUCE A CHANCE OF
THUNDERSTORM ACTIVITY THROUGH THE AREA TODAY.
A SHORT WAVE TROUGH EXTENDING FROM THE MAIN GULF OF ALASKA LOW
CENTERED NEAR 53N 142W SOUTHWESTWARD TO 44N 165W IS DROPPING
SOUTHEASTWARD. THIS TROUGH IS EXPECTED TO PHASE WITH SOME
SUBTROPICAL MOISTURE AND ENERGY FROM THE CENTRAL PACIFIC TO CAUSE
RAPID DEVELOPMENT OF A SYSTEM AROUND 40N 132W LATER FRI. DOWNSTREAM
FROM THIS SYSTEM MODELS ARE CONSISTENT IN FORMING WEAK SHORT WAVE
RIDGING OVER THE PACIFIC NORTHWEST AND STRENGTHENING SURFACE HIGH
PRES OVER NE WA. THE END RESULT FOR OUR AREA WILL BE A DECREASE IN
SHOWER ACTIVITY THU NIGHT AND A RATHER DRY DAY ON FRIDAY IN LOW
LEVEL OFFSHORE FLOW...ALTHOUGH THERE WILL BE QUITE A BIT OF MID AND
HIGH CLOUDS AROUND.
THE 12Z NAM12 AND GFS BOTH SHOW THE LOW BECOMING VERTICALLY STACKED
AS IT REACHES ITS MAXIMUM DEPTH AROUND THE NW OREGON OFFSHORE WATERS
SAT MORNING. THIS WILL INCREASE THE LOW LEVEL OFFSHORE FLOW OVER THE
AREA...BUT WITH 700 MB FLOW TURNING TO THE S AND 850 MB FLOW FROM
THE EAST WITH A GRADUALLY LOWERING FRONTAL INVERSION...MAY
RESULT IN SOME MOUNTAIN WAVE ACTIVITY NEAR THE FOOTHILLS OF THE
CASCADES. SOME AREAS EAST OF INTERSTATE 405 IN THE CENTRAL PUGET
SOUND AREA MAY GET RATHER WINDY FRI NIGHT INTO EARLY SATURDAY
MORNING. WHILE THE GFS SHOWS 0.25 TO 0.5 INCHES OF RAIN FRI NIGHT OR
EARLY SAT AS A STRONG WARM FRONT LIFTS NORTH ACROSS THE
AREA...PRECIPITATION AMOUNTS WILL LIKELY GET CUT BACK NEAR THE
CASCADES AS A RESULT OF THE GUSTY EASTERLY WINDS.
THE FORECAST FOR SATURDAY INTO SATURDAY EVENING WILL BE TRICKY AND
WILL DEPEND ON THE TRACK AND DEPTH OF THE OFFSHORE LOW AS IT MOVES
NE ACROSS THE PACIFIC NW. MODELS HAVE GENERALLY COME INTO A
CONSENSUS THAT THE LOW WILL DEEPEN TO 977-990 MB OFF THE NW OREGON
OFFSHORE WATERS THEN SLOWLY FILL TO 985-995 MB AS IT LIFTS NE TO
A TRACK FROM ABOUT HOQUIAM TO SEATTLE THEN INTO THE N CASCADES.
KPDX-KBLI PRES GRADIENTS RANGE FROM 10 MB IN THE WEAKER AND SOMEWHAT
LESS DEVELOPED 12Z GFS...TO UP TO 15 MB IN THE 12Z NAM12 AND 00Z
CANADIAN SOLUTIONS AND 12-14 MB IN THE 00Z ECMWF. THE GFS TENDS TO
BE A BIT UNDERDEVELOPED WITH THESE SYSTEMS. THIS WOULD HINT THAT THE
COAST AND THE INTERIOR FROM SEATTLE SOUTHWARD COULD SEE SOME WINDS
TOUCH THE HIGH WIND CRITERIA --35-40 MB WITH GUSTS TO 50-60 MPH--
FOR A FEW HOURS LATE SAT AFTERNOON OR EVENING. WILL LIKELY ISSUE A
SPECIAL WEATHER STATEMENT EARLY THIS AFTERNOON AFTER LOOKING AT THE
WRFGFS...12Z CANADIAN AND ECMWF SOLUTIONS. ALBRECHT
.LONG TERM...SHOWERS ARE EXPECTED ON SUN WITH ONSHORE FLOW BEHIND
THE LOW THAT TRACKS ACROSS THE AREA LATE SAT OR SAT NIGHT AND THEY
ARE EXPECTED TO PERSIST INTO SUN NIGHT. MONDAY WILL LIKELY BE A LULL
BETWEEN SYSTEMS.
THE GFS BRINGS THE NEXT SYSTEM CONTAINING THE REMNANTS OF ANA INTO
THE AREA MONDAY NIGHT AND TUESDAY. MOST MODELS RAPIDLY FILL THE LOW
RAPIDLY AS IT APPROACHES SO WIND MAY NOT BE AN ISSUE BUT IT ALSO
BARES WATCHING. IT SHOULD BRING RAIN BACK INTO THE AREA BUT AT THIS
POINT IT LOOKS TO BE A PROGRESSIVE SYSTEM WHICH WILL LIMIT THE FLOOD
POTENTIAL. ADDITIONAL LOW PRESSURE SYSTEM MAY BRING RAIN INTO THE
AREA THROUGH MID WEEK. MERCER/ALBRECHT
&&
.HYDROLOGY...SHOWERS WILL PERSIST TODAY BUT ADDITIONAL RAIN AMOUNTS
WILL NOT BE HYDROLOGICALLY SIGNIFICANT. THE SKOKOMISH RIVER WILL
REMAIN ABOVE FLOOD STAGE BUT GRADUALLY RECEDE TODAY...FALLING BELOW
FLOOD STAGE THIS EVENING. REFER TO THE LATEST FLOOD STATEMENT
BULLETIN FOR THE MOST UP TO DATE INFORMATION.
WET WEATHER IS EXPECTED TO CONTINUE THROUGH THE UPCOMING WEEK. BUT
RAINFALL AMOUNTS ARE NOT EXPECTED TO DRIVE ANY RIVERS ABOVE FLOOD
STAGE. MERCER/ALBRECHT
&&
.AVIATION...AIR MASS UNSTABLE OVER WESTERN WASHINGTON TODAY AND
TONIGHT WITH SOUTHWESTERLY FLOW ALOFT.
NOTHING REALLY ORGANIZED MOVING THROUGH THE AREA TODAY BUT SATELLITE
IMAGERY SHOWS PLENTY OF SHOWERS EMBEDDED IN THE SOUTHWESTERLY FLOW
ALOFT OFFSHORE EXTENDING BACK TO NEAR 160W. IN GENERAL CEILINGS IN
THE 4000 TO 6000 FOOT RANGE LOWERING DOWN TO NEAR 2000 FEET WITH
VISIBILITIES 3-5SM BRIEFLY IN THE HEAVIER SHOWERS. THE AIR MASS IS
UNSTABLE ENOUGH FOR THE POSSIBILITY OF ISOLATED THUNDERSTORMS. THE
CHANCE FOR THUNDERSTORMS IS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS.
KSEA...CEILINGS IN THE 4000-6000 FOOT RANGE DROPPING DOWN TO NEAR
2000 FEET IN THE HEAVIER SHOWERS LATE THIS MORNING INTO THE
AFTERNOON HOURS. FELTON
&&
.MARINE...
LOWER PRES OVER BRITISH COLUMBIA AND HIGHER PRES OVER CALIFORNIA
WILL RESULT IN SOUTHERLY FLOW TODAY. THE FLOW WILL BECOME EASTERLY
ON FRI DUE TO A SURFACE LOW APPROACHING FROM THE SW. THIS LOW WILL
DEEPEN TO 987 MB OFF THE OREGON COAST. EXPECT IT TO WEAKEN TO 990 MB
AS IT MOVES ACROSS THE WASHINGTON COASTAL WATERS SATURDAY NIGHT.
THE NUMERICAL WEATHER MODELS WERE STILL NOT IN GOOD AGREEMENT WITH
THE TRACK...TIMING...AND STRENGTH OF THE LOW THAT IS EXPECTED THE
END OF THIS WEEK. DEPENDING ON WHICH MODEL IS CORRECT...THIS SYSTEM
COULD PRODUCE ANYWHERE FROM HIGH END GALE OR LOW END STORM FORCE
WINDS OVER PARTS OF THE AREA OR INCONSEQUENTIAL WIND SPEEDS. THE
FORECAST REFLECTS THE CONSENSUS.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WARNING IN EFFECT FOR THE SKOKOMISH RIVER IN MASON
COUNTY.
PZ...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR MUCH OF THE
COASTAL WATERS...CENTRAL/EASTERN STRAIT OF JUAN DE
FUCA...NORTHERN INLAND WATERS...ADMIRALTY INLET...AND PUGET
SOUND.
SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 8 PM PDT THIS
EVENING FOR THE GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Oct 23, 9:37 AM PDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
937 AM PDT THU OCT 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 SSW ISSAQUAH 47.49N 122.06W
10/23/2014 M2.20 INCH KING WA TRAINED SPOTTER
24 HOUR TOTAL.
&&
JSMITHThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 5:02 PM PDT | Small Craft Advisory | SEW | 4 hr | |
| Oct 22, 5:02 PM PDT | Small Craft Advisory for Hazardous Seas | SEW | 25 hr | |
| Oct 22, 9:03 PM PDT | Small Craft Advisory | SEW | 21 hr | |
| Oct 23, 3:00 AM PDT | Small Craft Advisory | SEW | 15 hr | |
| Oct 23, 3:21 PM PDT | Gale Watch | SEW | 12 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.